Iowa, 2008

Hail and Damaging Winds in Iowa, June 27, 2008

June 27, 2008 · NWS OAX · 5 events in 4 counties and zones

A bow echo that developed northwest of Omaha produced a 5 to 7 mile wide swath of significant damage surrounded by a larger area of lesser damage from about 40 miles northwest of Omaha to 50 miles to the southeast. Wind speeds in the core of the damage path were measured at 77 mph at the NWS in Valley before the wind equipment failed and a private citizen reportedly measured 98 mph winds on…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$11 million
Crop damage
$2.2 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A bow echo that developed northwest of Omaha produced a 5 to 7 mile wide swath of significant damage surrounded by a larger area of lesser damage from about 40 miles northwest of Omaha to 50 miles to the southeast. Wind speeds in the core of the damage path were measured at 77 mph at the NWS in Valley before the wind equipment failed and a private citizen reportedly measured 98 mph winds on their home weather equipment in far west Omaha. A storm survey done by the NWS estimated that the damage was caused by straight-line winds which reached speeds of 100 to 115 mph in some areas.

The damage swath started in north central Saunders and south central Dodge counties Nebraska and ended in southern Pottawattamie and northern Mills counties Iowa. Numerous trees were snapped or uprooted along the path of the significant damage along with snapped power and street light poles and scattered house and outbuilding damage. Corn and other crops in the path were shredded nearly to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 1:54 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 1:54 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT FRI JUN 27 2008

.DISCUSSION...
SHORT TERM FORECAST CONCERNS WILL BE THE WEATHER ASSOCIATED WITH
THE CLOSED LOW MOVING INTO ND AND DROPPING SOUTHEAST INTO UPR
MISSISSIPPI VALLEY REGION THROUGH TONIGHT...BREEZY AND COOLER FOR
SATURDAY.

PER THE UA MAPS FROM THIS MORNING...THERE WAS AN 80KT JET DIVING
SE INTO MT. THE LEFT EXIT REGION OF THE JET...COMBINED WITH SOME
WEAK SHORTWAVE TROF ENERGY AND RESIDUAL MOISTURE...ALONG WITH THE
SFC CD FNT IS ENOUGH TO PRODUCE A LINE OF THUNDERSTORMS AROUND
ONL AND ISOLATED SHOWERS AND THUNDERSTORMS AHEAD OF THIS LINE. THE
LATEST SFC ANALYSIS HAD ONE BOUNDARY SOUTH OF NEBRASKA CITY...A
WINDSHIFT WEST OF FREMONT WITH THE COOLER AIR AT ONL AND ANOTHER
COLD FRONT MORE CLOSELY ASSOCIATED WITH THE SFC LOW IN MN TRAILING
BACKING TOWARD PIERE SD. MUCH DRIER SFC DEWPOINTS IN THE LOWER 50S
WERE NOTED AT ANW.  THE JET SHOULD SWING THROUGH QUICKLY THIS
AFTERNOON...HOWEVER THERE DID APPEAR TO BE SOME LINGERING UPR LVL
DIV THIS EVENING. THE DEEPER MOISTURE SHIFTS SOUTHEAST ACRS THE
CNTRL AND SE PARTS OF THE CWA BY 00Z AND OUT OF THE CWA BTWN 03Z-
06Z. WILL CONTINUE WITH THUNDERSTORMS...EARLY THIS EVENING...AND
THEN DECREASE THE TSRA FROM N TO SOUTH BY 06Z. THERE IS A SEVERE
WEATHER THREAT WITH SOME OF THE STORMS. ALTHOUGH THE ORGANIZED
SEVERE STORMS SHOULD BE FARTHER SOUTH WHERE TEMPS ARE WARMING INTO
THE UPR 80S WITH DEWPOINTS AROUND 70...SOME OF THE STORMS IN OUR
CWA COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. MLCAPES ARE BTWN
1000 AND 2000 AND HAVE LESS OF A CAP OVR THE SW QUARTER OF THE
CWA. 0-6KM SHEAR OF 40 TO 50KT IS MORE THAN ENOUGH DEEP LAYER
SHEAR FOR SUPERCELLS. THERE ALSO SEEMS TO BE SOME H85
MOISTURE POOLING OVR THE SW CWA. DUE TO THE HIGH PW AHEAD OF THE FNT
HEAVY RAIN WILL ALSO BE POSSIBLE.THE CLOSED LOW IS STILL MOVING
THRU THE UPR MIDWEST OVERNIGHT AND INTO SATURDAY...HOWEVER...PRECIP
SHOULD HOLD TO THE N AND E OF THE FCST AREA. THIS MAY NEED TO BE
WATCHED FOR SATURDAY...AS DO EXPECT SOME CLDS TO WORK THEIR WAY INTO
THE ERN PARTS OF THE CWA SATURDAY.  THINK THERE WILL BE GOOD
MOMENTUM TRANSFER SATURDAY...SO HAVE WINDS IN THE BREEZY/WINDY
CATEGORY.

SUNDAY WE REMAIN UNDER THE INFLUENCE OF CYCLONIC FLOW AND COOLER
TEMPERATURES WITH HIGH PRES BUILDING IN. SFC WINDS BECOME LIGHT
AND VARIABLE AND CONTINUE THAT WAY THROUGH MONDAY. HIGHS SATURDAY
AND SUNDAY IN THE UPR 70S TO LOWER 80S...THEN CLOSER TO NORMAL
MONDAY WITH HIGHS IN THE LOWER TO MID 80S.

FOR THE EXTENDED...STARTING MONDAY NIGHT. THE MID
TROPOSPHERIC TROF IS OVR THE EASTERN THIRD OF THE U.S. WITH A MID
LEVEL RIDGE OVR THE WESTERN U.S. IN BETWEEN...WE ARE JUST STARTING
TO GET BACK INTO RETURN S FLOW. THE DEEPER MOISTURE COMBINED WITH
A SHORTWAVE TROF IN NORTHWEST FLOW ALOFT AND HEATING DURING THE
DAY IS ENOUGH TO INCLUDED A LOW POP FOR TSRA DUE TO COVERAGE. WITH
THE SHORTWAVE STILL MOVING THRU OVERNIGHT NIGHT...LEFT SLIGHT
CHANCES IN.

WEDNESDAY...A STRONG TROF OVR CANADA EXTENDS INTO THE NRN PLAINS
AND BRINGS A CDFNT INTO THE CWA. THE STRONGER DYNAMICS APPEAR TO
THE EAST OF THE FCST AREA...HOWEVER...THERE SHOULD BE ENOUGH
FORCING AND MOISTURE COMBINED WITH DAYTIME HEATING TO LEAVE IN SCT
TSRA WED AND WED NIGHT. THE GFS IS SLOWER WITH THE FRONTAL PASSAGE
THUS HOLDING ON TO THE TSRA INTO THUR AND THUR NIGHT. FOR NOW HAVE
MOSTLY DRY THU AND FRI...BUT DID LEAVE IN A LOW POP LNK SOUTHWEST
DEPENDING ON HOW FAR SOUTH INTO KS THE BOUNDARY IS PUSHED. HIGHS
MOSTLY 85 TO 90 WITH LOWS MOSTLY IN THE 60S.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THROUGH 28/18Z.

SFC CDFNT WILL BE MOVG SEWD ACRS THE FCST SITES THIS AFTN AND EVE.
-TSRA PSBL FM 20Z TO 05Z AT ALL TAF SITES.  CIGS SHUD BE ARND
BKN-OVC040 IN THUNDERSTORM ACTVTY THAT MOVS ACRS. CDFNT MOVS ACRS
TNGT AND AFT 06Z SKIES BCM PRIMARILY CLR ACRS THE RGN. SKIES ON SAT
MRNG ARE XPCD TO BE SCT250 WITH NW WNDS OF 15 TO 20 KTS IN THE
MRNG. AFT 18Z...GUSTS COULD BE BTWN 20-30KTS

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/SMITH
Hazardous weather outlook, Jun 27, 11:06 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 PM CDT FRI JUN 27 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1206 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF AN ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. THE AREA WOULD BE GENERALLY SOUTH OF A HARLAN TO OMAHA TO
SEWARD LINE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. A COLD FRONT WILL BE DROPPING SOUTHEASTWARD ACROSS THE AREA
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE REGION TUESDAY
AFTERNOON...AND CONTINUING THROUGH WEDNESDAY NIGHT. LATER HAZARDOUS
WEATHER OUTLOOKS WILL BETTER DEFINE THE THREAT OF ANY SEVERE
WEATHER WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT STORM SPOTTERS MAY NEED TO BE
ACTIVATED LATER TODAY ACROSS PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

SMITH

In the hours before

Local storm report, Jun 27, 3:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
429 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     4 SW FREMONT            41.40N 96.55W
06/27/2008  E70 MPH          SAUNDERS           NE   NWS EMPLOYEE

&&

CZAPOTOC
Local storm report, Jun 27, 3:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
436 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     1 NW VALLEY             41.32N 96.36W
06/27/2008  M77 MPH          DOUGLAS            NE   OFFICIAL NWS OBS

&&

MILLER
Local storm report, Jun 27, 3:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
445 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     4 W ELKHORN             41.28N 96.31W
06/27/2008  E80 MPH          DOUGLAS            NE   TRAINED SPOTTER

            WIND ESTIMATED AT 80 MPH 4 MILES WEST OF ELKHORN AT 264TH
            AND MAPLE STREETS

&&

MILLER
Local storm report, Jun 27, 3:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
453 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     ELKHORN                 41.28N 96.24W
06/27/2008  E80 MPH          DOUGLAS            NE   NWS EMPLOYEE

            TREE UPROOTED

&&

MILLER
Local storm report, Jun 27, 4:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     MILLARD                 41.21N 96.16W
06/27/2008  M59 MPH          DOUGLAS            NE   AWOS

&&

CZAPOTOC
Local storm report, Jun 27, 4:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SW BENNINGTON         41.34N 96.20W
06/27/2008  E0.75 INCH       DOUGLAS            NE   CO-OP OBSERVER

            HAIL UP TO 3/4 INCH

&&

MILLER

The radar

The Omaha radar (KOAX), 43 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
June 27, 4:05 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.240, -95.860

Hail up to golfball-size was accompanied by thunderstorm winds in excess of 90 mph. The combination caused home and other damage, although most of the damage was due to fallen trees caused by strong winds.

Thunderstorm Wind, Pottawattamie

When
June 27, 4:05 PM CST to 4:40 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa to 3.74 mi S of Macedonia
Measured
80 kt (92 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$11 million
Crop damage
$2.2 million
Reported by
NWS Storm Survey
Coordinates
41.240, -95.860

This is a continuation of a 5 to 7 mile wide damage path that a bow-echo thunderstorm caused across eastern Nebraska and southwest Iowa. In Pottawattamie county Iowa it was estimated by a NWS storm survey that winds reached 70 to 90 mph in an area from Council Bluffs to southwest of Treynor and north of Mineola. There was a concentration of tree damage across this area, which also caused house and vehicle damage. Two adults were killed and one young female adult was injured in Council Bluffs when a tree crushed the parked car they were sitting in. Two Semis were blown off the Interstate near Council Bluffs and grain storage units near Treynor sustained serious damage. In Council Bluffs damage was also noted at the City's Recreation Center, the Public Library, the traffic building and a restaurant and golf course. Damage to trees alone in the northwest part of the city amounted to $275,000. From Council Bluffs the damage swath persisted to areas south and southeast of Macedonia, though wind speeds were estimated to have weakened to 60 to 70 mph. MidAmerican Energy reported that 13,000 customers lost power from the storm in southwest Iowa, including around 11,000 in the Council Bluffs area. According to FEMA and local emergency management damage across the county came to at least $13 million.

Thunderstorm Wind, Mills

When
June 27, 4:30 PM CST
Where
Mills County, Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.050, -95.770

Thunderstorm wind gusts estimated at over 60 mph downed several large trees and caused other tree damage in the Glenwood area. The winds were from the same complex of storms that caused extensive damage in the Omaha and Council Bluffs area.

Thunderstorm Wind, Fremont

When
June 27, 4:40 PM CST
Where
Fremont County, 0.52 mi E of Randolph
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.870, -95.560

Thunderstorm wind gusts estimated at over 60 mph downed some large tree limbs in Randolph. The winds were from the decaying thunderstorm bow-echo that slammed into the Omaha/Council Bluffs area a little earlier.

Thunderstorm Wind, Montgomery

When
June 27, 4:50 PM CST
Where
Montgomery County, 0.52 mi E of Elliott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -95.160

A trained spotter estimated thunderstorm wind gusts of 60 mph. The winds were caused from the decaying bow-echo thunderstorm that slammed into the Omaha/Council Bluffs area a little earlier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Pottawattamie2008-06-2718MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Pottawattamie2008-06-2718MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100382, 100789, 121691, 100785, 100786.